This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
In reading LETTERS TO THE EDITOR (234:913, 1975), I was most surprised at the comments of Drs Masco and Leis concerning galactorrhea and antipsychotic agents. The wish of a physician to avoid galactorrhea in a patient requiring an antipsychotic agent is perfectly reasonable from the clinical point of view. The sudden onset of galactorrhea in a psychotic patient can add appreciably to that patient's anxiety and confusion; it may cause a significant alteration of the patient's fantasy life and body image. It is therefore reasonable to avoid the symptom if possible.Frequently, galactorrhea develops in response to a specific neuroleptic or family of neuroleptics. Thus, the symptom can often be avoided by simply switching to a different family of neuroleptic drugs. Cessation of galactorrhea therapy while maintaining a therapeutic dosage of the antipsychotic medication is more desirable than reassuring the patient with the galactorrhea or discontinuing use of
Ament A. Galactorrhea and Antipsychotic Agents. JAMA. 1976;235(11):1107. doi:10.1001/jama.1976.03260370017011
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: